Maryland, 2013

Damaging Wind in Maryland, December 22, 2013

December 22, 2013 · NWS PBZ · 1 event in 1 county or zone

A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts. Damage was reported in several locations across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 22, 1:40 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 22, 1:40 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 AM EST SUN DEC 22 2013

.SYNOPSIS...
PASSAGE OF A COLD FRONT WILL SPREAD MORE RAIN OVER THE REGION THIS
MORNING AND BRING A RETURN OF MORE SEASONABLE WEATHER.

&&

.NEAR TERM /THROUGH TODAY/...
UPDATE ISSUED FOR SEVERE THUNDERSTORM WATCH WHICH WILL CONSIST OF
SHALLOW CONVECTION WITH DAMAGING WIND GUSTS.

RAPIDLY PROGRESSING LOW PRES WL MOVE OVR THE GREAT LAKES THIS MRNG
AND DRAG THE RAIN FOCUSING FRONT ACRS THE UPR OHIO REGION. ONLY
CHANGES NEEDED TO THE FORECAST WERE TWEAKS TO TIMING AND WINDS.

THE FLOOD WATCH CONTS...AND SHALLOW CONVECTION WL CONT TO BE
MONITORED FOR GUSTS.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
COLD FRONT WILL BE EAST OF OUR AREA BY TNGT AND PCPN CHCS WL
RAPIDLY DIMINISH. THE NXT CONCERN WL BE DEEP MID TROF AND
ASSOCIATED COLD POOL PROGGED FOR A MONDAY NGT ENCROACHMENT...AND
TUES PASSAGE OVR THE REGION.

SNOW SHWR CHCS WL THUS BE ON THE INCRS...WITH BTR CHC ON TUE WITH
PASSAGE OF THE TROF AXIS...AND IN THE COLD FLOW IN ITS WAKE.
PROGRESSION OF THE SHRTWV AND RAPID SBSDNC ONSET SHOULD DROP
INVERSION AND LIMIT ACCUMULATION POTENTIAL...BUT ANY SNOW THAT
DOES ACCUMULATE...ESPECIALLY FM PIT N AND EWD...WL STAY FOR
CHRISTMAS GIVEN THE COLD TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BLDG HIGH PRES SHOULD END ANY SNOW SHWRS TUE EVE...WITH DRY
WEATHER CONTG WED. A WK CLIPPER IS PROGGED FOR THU...THOUGH TIMING
AND STRENGTH DIFFERENCES IN THE MDLS PRECLUDE MORE THAN A SLGT CHC
MENTION FOR SNOW SHWRS ATTM. BLDG HIGH PRES IS EXPD AGAIN BY THE
END OF THE WK. OVERALL...TEMPS SHOULD AVG BLO SEASONAL LVLS THRU
THE PD.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
CONDS WL DETERIORATE TO MVFR AND OCNL IFR AS GUSTY SHWRS
ASSOCIATED WITH A CDFNT MOVE ACRS THE RGN. A LLVL JET WL MAINTAIN
THE LLVL WND SHEAR THREAT INTO SUN MRNG AS WELL. AFT FROPA EXP
MVFR CIGS TO LINGER INTO SUN BEFORE SOME IMPROVEMENT TO LOW END
VFR. GUSTY SW WNDS WL DVLP AFT FROPA BEFORE DCRG TWD EVE.

.OUTLOOK.../MONDAY THROUGH THURSDAY/...
OCNL RSTRNS ARE PSBL THRU TUEN ESP N OF PIT AS AN UPR LVL TROF
MOVES ACRS THE GT LKS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ039>041-048-057.
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ007>009-013.
WV...NONE.

&&
Hazardous weather outlook, Dec 22, 1:40 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 AM EST SUN DEC 22 2013

OHZ039>041-048-057-PAZ007>009-013-230645-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MUSKINGUM-MERCER-VENANGO-
FOREST-LAWRENCE-
140 AM EST SUN DEC 22 2013

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 AM EST THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ049-050-058-059-068-069-PAZ014>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-230645-
GARRETT-HARRISON-JEFFERSON OH-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
140 AM EST SUN DEC 22 2013

...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 AM EST THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 22, 2:42 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND DMG     WHEELING                40.08N  80.70W
12/22/2013                   OHIO               WV   FIRE DEPT/RESCUE

            SCATTERED TREES DOWN

&&

EVENT NUMBER PBZ1303641

15
Local storm report, Dec 22, 2:55 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     FRANKLIN                41.39N  79.84W
12/22/2013                   VENANGO            PA   911 CALL CENTER

            A COUPLE OF TREES DOWN

&&

EVENT NUMBER PBZ1303642

07
Local storm report, Dec 22, 2:59 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 AM     TSTM WND DMG     WASHINGTON              40.17N  80.25W
12/22/2013                   WASHINGTON         PA   EMERGENCY MNGR

            TREES DOWN ACROSS COUNTY

&&

EVENT NUMBER PBZ1303643

15
Local storm report, Dec 22, 3:17 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     TSTM WND DMG     WELLSBURG               40.28N  80.61W
12/22/2013                   BROOKE             WV   PUBLIC

            TREES DOWN EVERYWHERE IN BROOKE COUNTY

&&

EVENT NUMBER PBZ1303644

15
Local storm report, Dec 22, 3:19 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     TSTM WND DMG     PITTSBURGH              40.44N  79.98W
12/22/2013                   ALLEGHENY          PA   EMERGENCY MNGR

            TREES AND WIRES DOWN...CENTERED AROUND THE SOUTH HILLS

&&

EVENT NUMBER PBZ1303645

15
Local storm report, Dec 22, 3:24 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     BUTLER                  40.86N  79.90W
12/22/2013                   BUTLER             PA   911 CALL CENTER

            A FEW TREES DOWN THROUGHOUT THE COUNTY

&&

EVENT NUMBER PBZ1303646

07

The radar

The Pittsburgh radar (KPBZ), 144 km away, was scanning. The volume nearest the first event began at 09:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
December 22, 4:03 AM EST
Where
Garrett County, 1.76 mi SW of Weber
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.384, -79.425

Local 911 call center reported trees down on Underwood Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489128.